Cardiologists and oncologists must work together in an attempt to avoid or prevent adverse cardiovascular effects in patients from certain chemotherapies, especially for those who may be at a higher risk for such effects, according to a new review published online December 10 in the Journal of the National Cancer Institute.
With an aging population, it is highly probable that an increasing number of people may have both cancer and cardiovascular disease. Many chemotherapeutic and chemoprevention drugs affect the cardiovascular system, making cardiovascular side effects a new challenge in cancer therapy.
In a review of the literature, Adriana Albini, Ph.D., Chief of Oncology Research of the Clinical and Research Institute MultiMedica, Milan, Italy, Francesco Donatelli, Chief of MultiMedica Cardiovascular Department, and others from the Universities of Milan, Genova and Varese, summarize the potential cardiovascular toxicities for a range of cancer chemotherapeutic and chemopreventive agents and emphasize the importance of evaluating cardiovascular risk before patients are treated. They also stress the need to develop guidelines that include collateral effects on the cardiovascular system, as well as a new interdisciplinary field that could be termed "cardio-oncology."
Identification of high-risk patients, by way of new biomarkers, for example, and imaging techniques will be a key strategy to reduce morbidity and mortality, according to the authors. Approaches include screening on entry into clinical trials for both cancer therapy and prevention, helping in choice of therapy, and use of agents that prevent cardiotoxicity. Finally, assessment of cardiotoxicity in phase I trials to develop new agents with less risk is of paramount importance.
"Today's oncologists must be fully aware of cardiovascular risks to avoid or prevent adverse cardiovascular effects, and cardiologists must now be ready to assist oncologists by performing evaluations relevant to the choice of therapy," the authors write.
Materials provided by Journal of the National Cancer Institute. Note: Content may be edited for style and length.
Cite This Page: